Texas, 2004Flash Flooding in Texas, November 22, 2004
November 22, 2004 · NWS EWX · 4 events in 4 counties and zones
4 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 22, 3:11 AM CST, 19 minutes earlier.
Area forecast discussion, Nov 22, 3:11 AM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
311 AM CST MON NOV 22 2004
.DISCUSSION...
HEAVY RAIN THIS MORNING IN THE INTERFACE BETWEEN THE COLD FRONT NEAR
GGG-ACT-SJT LINE AND LEADING EDGE OF WARMER AIR INLAND ALONG THE
COAST. STORMS ARE FORMING DUE TO LOW LEVEL ISENTROPIC WARMING AND
STRONG LIFT IN ADVANCE OF AN UPPER LOW APPROACHING SLOWLY FROM CA.
FF WATCH CONTINUES FOR HILL COUNTRY AND ALONG-EAST OF IH35 CORRIDOR.
THERE IS PLENTY OF FUEL TO WORK WITH...PWAT VALUES ARE HIGH...1.3
WEST TO 1.7 EAST. SFC RIDGE IN OK WILL ANCHOR COLD FRONT IN PLACE
TODAY...PERHAPS EVEN SHOVE IT A FEW MILES SWD. ISENTROPIC LIFTING
WILL PERSIST...WINDS AT/ABOVE 925MB ARE SLY AND WILL REMAIN SO.
ALSO...DUE TO COLD TEMPS ALOFT TODAY...H5 VALUES -13 WEST...LAPSE
RATES ARE STEEP AND CAPES BY AFTN WILL BE IN 1500 RANGE. MENTIONED
BOTH HEAVY RAIN AND SEVERE THRU THIS EVENING.
EVENT SO FAR BEST HANDLED BY GFS. ETA AGAIN TOO DRY IN SC TX AND
SEVERLY UNDERESTIMATING RAINFALL. POTENTIAL FOR HEAVY RAIN CONTINUES
INTO TUE. SFC LOW WILL FORM BY EARLY TUE IN WRN TX AND BEGIN TO
DRAG A DRY LINE ACROSS SC TX IN THE AFTN. THIS COULD ALSO RESULT IN
SOME SEVERE STORMS AS WELL AS HEAVY RAINFALL.
END OF THIS EVENT APPEARS TO BE TUE EVENING...WITH MUCH COLDER AIR
MOVING INTO SC TX EARLY WED MORNING. LOWS WILL FALL INTO THE 30S
AND 40S BY THU MORNING. APPEARS AT THIS TIME WE WILL BE GETTING A
BREAK ON THE RAIN...AT LEAST INTO THE HOLIDAY AND WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 69 62 70 50 / 90 80 70 0
AUSTIN BERGSTROM INTL AIRPORT 69 62 70 48 / 90 80 70 0
DEL RIO INTL AIRPORT 73 60 72 46 / 50 50 30 0
SAN ANTONIO INTL AIRPORT 71 65 70 48 / 90 70 60 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
FFA THRU 4 PM THIS AFTN ALONG AND EAST OF MOUNTAIN HOME TO PEARSALL
LINE.
&&
09/04
In the hours before
Special weather statement, Nov 21, 9:50 PM CST, 5 hours 40 minutes before
TXZ171>173-188-190>194-205>209-221>225-220430-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
950 PM CST SUN NOV 21 2004
...A FLASH FLOOD WARNING FOR WILLIAMSON AND LEE COUNTIES IS IN
EFFECT TIL 1045 PM...
...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH 400 PM
MONDAY AFTERNOON FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH
CENTRAL TEXAS...
LATE THIS EVENING...THE THREAT FOR FLASH FLOODING CONTINUES ACROSS
NORTHERN PORTIONS OF SOUTH CENTRAL TEXAS AS THUNDERSTORMS MOVE
NORTHEAST ACROSS WILLIAMSON AND LEE COUNTIES. AN ADDITIONAL INCH OF
RAIN MAY FALL ACROSS THESE AREAS IN THE NEXT HOUR. SATURATED SOILS
IN THESE AREAS WILL LEAD TO RAPID RUNOFF AND RESULTANT FLOODING.
Special weather statement, Nov 21, 9:52 PM CST, 5 hours 38 minutes before
TXZ171>173-188-190>194-205>209-221>225-220530-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
952 PM CST SUN NOV 21 2004
...A FLASH FLOOD WARNING FOR WILLIAMSON AND LEE COUNTIES HAS
EXPIRED...
...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH 400 PM
MONDAY AFTERNOON FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH
CENTRAL TEXAS...
LATE THIS EVENING...SIGNIFICANT RAINS HAVE MOVED NORTHEAST INTO EAST
CENTRAL TEXAS...HOWEVER..THE THREAT OF ADDITIONAL RAINFALL IS
POSSIBLE OVER THE WATCH AREA LATE TONIGHT AS DISTURBANCES CONTINUE
TO ENTER THE REGION FROM NORTHERN MEXICO. SATURATED SOILS OVER THE
EASTERN HALF OF SOUTH CENTRAL TEXAS MAY LEAD TO RAPID RUNOFF WITH
ADDITIONAL FLOODING POSSIBLE LATE TONIGHT.
Special weather statement, Nov 22, 12:14 AM CST, 3 hours 16 minutes before
TXZ171>173-188-190>194-205>209-221>225-220700-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1214 AM CST MON NOV 22 2004
...A FLASH FLOOD WARNING IS IN EFFECT TIL 245 AM FOR COMAL...HAYS...
TRAVIS AND WILLIAMSON COUNTIES...
...AN URBAN SMALL STREAM FLOOD ADVISORY FOR BEXAR COUNTY TIL 2 AM...
...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH 400 PM
MONDAY AFTERNOON FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH
CENTRAL TEXAS...
EARLY THIS MORNING...SHOWERS AND THUNDERSTORMS WERE INCREASING
ACROSS CENTRAL AND NORTHERN PORTIONS OF SOUTH CENTRAL TEXAS AS AN
UPPER LEVEL DISTURBANCE WAS BEGINNING TO COLLIDE WITH A MOIST
SOUTHEASTERLY GULF FLOW. THE THREAT OF ADDITIONAL HEAVY RAINFALL IS
POSSIBLE OVER THE WATCH AREA EARLY THIS MORNING. SATURATED SOILS
OVER THE EASTERN HALF OF SOUTH CENTRAL TEXAS MAY LEAD TO RAPID
RUNOFF WITH ADDITIONAL FLOODING POSSIBLE DURING THE EARLY MORNING
HOURS.
Special weather statement, Nov 22, 1:25 AM CST, 2 hours 5 minutes before
TXZ171>173-188-190>194-205>209-221>225-220830-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
125 AM CST MON NOV 22 2004
...A FLASH FLOOD WARNING IS IN EFFECT UNTIL 245 AM FOR
COMAL...HAYS...TRAVIS AND WILLIAMSON COUNTIES...
...A FLASH FLOOD WARNING IS IN EFFECT UNTIL 4 AM FOR
ATASCOSA...BEXAR...FRIO...KENDALL AND MEDINA COUNTIES...
...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH 400 PM
MONDAY AFTERNOON FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH
CENTRAL TEXAS...
EARLY THIS MORNING...NUMEROUS SHOWERS AND THUNDERSTORMS WERE
CONTINUING ACROSS THE EASTERN HILL COUNTRY TO GENERALLY ALONG THE
I-35 CORRIDOR PORTIONS OF SOUTH CENTRAL TEXAS. THIS IS DUE TO AN
UPPER LEVEL DISTURBANCE THAT WAS APPROACHING SOUTHERN TEXAS WHILE
INTERACTING WITH A MOIST SOUTHEASTERLY GULF FLOW. THE THREAT OF
ADDITIONAL HEAVY RAINFALL IS POSSIBLE OVER THE WATCH AREA EARLY THIS
MORNING. SATURATED SOILS OVER THE EASTERN HALF OF SOUTH CENTRAL
TEXAS WILL LEAD TO RAPID RUNOFF WITH ADDITIONAL FLOODING POSSIBLE
DURING THE EARLY MORNING HOURS.
Local storm report, Nov 22, 2:55 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
255 AM CST MON NOV 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0253 AM FLOOD AUSTIN 30.31N 97.75W
11/22/2004 TRAVIS TX BROADCAST MEDIA
NUMEROUS ROADS CLOSED IN AND AROUND THE CITY OF AUSTIN
DUE TO WATER OVER THE ROADS.
&&
PMFlash Flood, Bastrop
- When
- November 22, 3:30 AM CST to 12:30 PM CST
- Where
- Bastrop County, East Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.104, -97.312 (the zone’s center; the record gives no point)
As the area of showers and thunderstorms continued to spread eastward, the activity moved into Bastrop, Caldwell, Guadalupe, and Fayette Counties. The storms left a general 1 to 2 inch rainfall over the area, with highest totals in eastern Bastrop County of 5 inches south of Rosanky. Most rural roads in Bastrop County were closed through the morning. Several residents of Smithville were taken to an evacuation shelter, fearing that their homes might be flooded.
Flash Flood, Caldwell
- When
- November 22, 3:30 AM CST to 5:00 PM CST
- Where
- Caldwell County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.837, -97.620 (the zone’s center; the record gives no point)
As the area of showers and thunderstorms continued to spread eastward, the activity moved into Bastrop, Caldwell, Guadalupe, and Fayette Counties. The storms left a general 1 to 2 inch rainfall over the area, with totals of 3 to 5 inches in the southern half of Caldwell County of and up to 6 inches east of Luling. Most county roads in Caldwell County were closed due to high water through the morning and early afternoon.
Flash Flood, Guadalupe
- When
- November 22, 3:30 AM CST to 5:00 PM CST
- Where
- Guadalupe County, Countywide
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 29.583, -97.949 (the zone’s center; the record gives no point)
As the area of showers and thunderstorms continued to spread eastward, the activity moved into Bastrop, Caldwell, Guadalupe, and Fayette Counties. The storms left a general 1 to 2 inch rainfall over Guadalupe County, with widespread 4 inch totals in the northern part of the county and highest amounts between 6 and 8 inches just east of Seguin. Nearly all low water crossings in Guadalupe County were closed through the morning and afternoon. Officials reported that 15 vehicles were trapped in high water during the flooding, but that all occupants were safely rescued. Nearly 200 homes had sustained some level of damage in the flooding since November 16. Several families were evacuated from their homes in Treasure Island. In all, about 70 people were forced to leave their homes due to flooding.
Flash Flood, Fayette
- When
- November 22, 4:00 AM CST to 4:00 PM CST
- Where
- Fayette County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.877, -96.920 (the zone’s center; the record gives no point)
As the area of showers and thunderstorms continued to spread eastward, the activity moved into Bastrop, Caldwell, Guadalupe, and Fayette Counties. The storms left a general 1 to 2 inch rainfall over Fayette County, with highest totals of 7 inches from Muldoon to LaGrange. Most secondary roads in the county under water from morning through mid afternoon.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, November 22, 20041 death · 4 events
- Flash Flood in Alabama, November 22, 2004$125,000 · 1 event
- Tornado and Flash Flooding in Texas, November 22 to 23, 2004$21,000 · F0 · 10 events
- Tornado in Louisiana, November 22, 2004$25,000 · F0 · 1 event
- Tornado in Louisiana, November 22, 2004$25,000 · F0 · 1 event
- Tornadoes in Texas, November 22, 2004$15,000 · F0 · 2 events
- Heavy Snow in New Mexico, November 22 to 23, 200410 events
- Flash Flooding in Texas, November 22, 20044 events
- Frost and Freeze in California, November 22 to 23, 20044 events
- Flash Flooding in Texas, November 22, 20043 events
- Flash Flooding in Texas, November 22, 20043 events
- Flash Flooding in Texas, November 22, 20042 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428422, 5428423, 5428424, 5428526.